This Severe Diarrhea Side Effect Is Caused By Olmesartan, Which Is Also Found In Azor, Tribenzor, And Benicar HCT Blood Pressure Medications
(Posted by Tom Lamb at DrugInjuryWatch.com)
Back in May 2014 we made reference to this medical article, "A Review of Current Evidence of Olmesartan Medoxomil Mimicking Symptoms of Celiac Disease", published online by the Journal of Pharmacy Practice, in our post entitled Benicar (Olmesartan) Associated With Sprue-Like Enteropathy, Which Is A Chronic / Severe Diarrhea Condition That Can Be Misdiagnosed As Celiac Disease.
More recently, in June 2014, on the Family Practice News Digital Network, we found this news report, "Olmesartan can cause celiac disease mimicker".
The antihypertensive agent olmesartan is associated with increased risk of a severe sprue-like enteropathy, as highlighted in a nationwide French cohort study.
This olmesartan-related illness is characterized by villous atrophy, severe chronic diarrhea, and weight loss, with negative serology for celiac disease.
The hospitalization rate for this disorder is time dependent. The risk doesn’t increase significantly until after the first year on therapy but climbs steeply thereafter, Dr. Myriam Mezzarobba reported at the annual Digestive Disease Week.
Importantly, angiotensin receptor blockers other than olmesartan (Benicar) were not associated with an increased risk of severe intestinal malabsorption in the French study. Neither were ACE inhibitors, added Dr. Mezzarobba of the French National Health Insurance Fund, Paris.
This article points out that many of the patients who developed this Benicar side effect and were hospitalized are given the discharge diagnosis of intestinal malabsorption instead of sprue-like enteropathy. Both of these medical conditions, however, are notable for chronic and severe diarrhea with substantial weight loss.
Strictly Confidential, No Obligation.
Returning to the June 2014 news report, we get this additional insightful information:
Session discussant Dr. Benjamin Lebwohl stressed that the French study holds a key lesson for gastroenterologists everywhere.
"Lest we become very aggressive in our case finding for celiac disease – and many of us are now looking more closely for this disease – we need to remember that villous atrophy is not always due to celiac disease," said Dr. Lebwohl, a gastroenterologist at Columbia University, New York.
He characterized the association between olmesartan and severe intestinal malabsorption found in the French national study as "robust," adding: "Importantly, this risk was not an acute risk. It increased over time. This is not an acute drug reaction, this is something that can develop at any point, even years after starting olmesartan."
Our firm continues to hear from patients who have been diagnosed with sprue-like enteropathy or intestinal malabsorption while using Benicar, Azor, Tribenzor, or Benicar HCT, and we are investigating those cases as possible products liability lawsuits against the drug company.